Missouri, 2016

Hail in Missouri, May 9, 2016

May 9, 2016 · NWS EAX · 4 events in 1 county or zone

A storm in Atchison County Missouri produced a few quarter-sized hail stones, and an isolated half dollar-sized stone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm in Atchison County Missouri produced a few quarter-sized hail stones, and an isolated half dollar-sized stone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 9, 1:55 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 9, 1:55 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
255 PM CDT MON MAY 9 2016

.Discussion...
Issued at 254 PM CDT MON MAY 9 2016

The cirrus shield spreading over the area from showers and storms
across eastern OK through central MO is expected to move east by
this afternoon. This will allow the western sections of the
forecast area to see several hours of sun and destabilize with
around 2000 to 2500 J/kg of CAPE possible. Forecast soundings show
an environment over eastern KS and western MO nearly uncapped as
well. This is well east of the modified dryline in south central KS
which should be the primary focus. But there is some concern of
development within the moderately unstable and potentially uncapped
environment over eastern KS. Regardless, shear in this area is
somewhat marginal for organized updrafts. Rather, any activity ahead
of the main initiation area looks more multicellular with hail and
strong to potentially damaging winds and heavy rain the biggest
concern. Higher resolution convective models then bring in the
convection that developed over central KS into the area tonight in
the 03Z to 06Z. Instability may be limited by the time this area
moves into the forecast area and again, shear looks marginally
supportive of organized severe weather. So if this second round of
storms moves in, the potential for hail and winds as well as heavy
rain/localized flooding looks to be the biggest concern.

There may be a lull in activity during the day Tuesday with shortwave
ridging moving through the area. But thunderstorm chances return
Wednesday with the passage of another upper shortwave trough and
associated front. Models suggest robust instability will develop by
the afternoon hours ahead of the surface front. Shear again looks
marginal ahead of the front but increases substantially behind it.
So there may be window when the combination of instability and shear
is maximized in the vicinity of the front.

Through the extended portion of the forecast, several other
shortwave troughs will move through the area with each one bring
another chance of precipitation. But it appears that after the
Wednesday activity, moisture will be scoured out well to the south.
There may be some limited return ahead of the next shortwave
trough. This should lead to round of showers and a few storms Friday
afternoon into Saturday, depending on the actual timing of the wave.
By Sunday into Monday, more widespread showers and thunderstorms are
possible as ample low level moisture streams northward ahead of the
next wave and front.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1219 PM CDT MON MAY 9 2016

MVFR to VFR conditions are expected this afternoon. It looks like two
main areas of thunderstorm activity will affect the overall area. The
first, which is east of the terminals should have little or no impact
in the vicinity of the terminals. Otherwise, focus shifts to what may
develop over central to eastern Kansas this afternoon and potentially
move into the terminals this evening. Short-term models are starting
to show this initial development, on the backside of the eastward
moving thick cirrus, and then moving this activity eastward.
Confidence is still not good with this as there are a number of
competing factors involved so have only included a VCTS mention at
this point. Updates, with more specific timing can be made once a
more clear/confident evolution of short-term trends is established.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 9, 4:02 AM CST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT MON MAY 9 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SEVERAL ROUNDS OF
 THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE POSSIBLE THIS
 AFTERNOON AND EVENING WITH LARGE HAIL AND STRONG WINDS THE PRIMARY
 THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY ACROSS
 MUCH OF MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 9, 3:53 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 PM CDT MON MAY 9 2016

MOZ001-092230-
ATCHISON MO-
453 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 530 PM CDT...

AT 453 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PERU...OR 15 MILES WEST OF TARKIO...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATSON AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 113 AND 123.

LAT...LON 4058 9576 4058 9548 4034 9562 4041 9566
      4046 9564 4047 9570 4049 9568 4051 9569
      4052 9566 4054 9565 4056 9568 4052 9571
      4052 9575 4053 9577
TIME...MOT...LOC 2153Z 195DEG 16KT 4052 9565

BLAIR

The radar

The Omaha radar (KOAX), 126 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Atchison

When
May 9, 5:05 PM CST
Where
Atchison County, 2.14 mi NNE of Tarkio Gould Muni Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -95.360

Hail, Atchison

When
May 9, 5:10 PM CST
Where
Atchison County, 0.69 mi S of Westboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.520, -95.320

Hail, Atchison

When
May 9, 5:14 PM CST
Where
Atchison County, 2.1 mi W of Westboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -95.360

Hail, Atchison

When
May 9, 5:17 PM CST to 5:18 PM CST
Where
Atchison County, Westboro
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.530, -95.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636208, 636209, 636210, 636211.